Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

April 21, 2021Henry County, Indiana

NWS Indianapolis, IN issued this special weather statement at Apr 21, 2021, 6:55 PM EDT for Henry County, Indiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2021, 6:55 PM EDT (22:55 UTC)
Expired
Apr 21, 2021, 7:15 PM EDT
In force
20 min
Issued by
NWS Indianapolis, IN

County Henry County, IN

The radar

The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS83 KIND 212255
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
655 PM EDT Wed Apr 21 2021

INZ049-212315-
Henry-
655 PM EDT Wed Apr 21 2021

...WINDS IN EXCESS OF 30 MPH...HALF INCH HAIL...AND BRIEF HEAVY RAIN 
OR SNOW POSSIBLE... 

At 652 PM EDT, a thunderstorm was located near New Castle, or 14 
miles south of Muncie, moving southeast at 40 mph.

Winds in excess of 30 mph, half inch hail, and brief heavy rain or 
snow are possible with this storm.

Locations impacted include...
New Castle, Sulphur Springs, Mooreland, Mount Summit, Straughn,
Cadiz, Springport and Summit Lake State Park.

This includes Interstate 70 between mile markers 127 and 133.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 3987 8522 3979 8522 3979 8527 3998 8552
      4008 8541 4008 8537 3999 8520 3988 8520
TIME...MOT...LOC 2252Z 311DEG 36KT 3999 8538 

$$

JAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Apr 21, 6:37 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 21, 6:37 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
637 PM EDT Wed Apr 21 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday night)
Issued at 359 PM EDT Wed Apr 21 2021

...FREEZING TEMPERATURES EXPECTED AGAIN TONIGHT...

Isolated to scattered showers with a mix of rain, snow, and graupel
will continue across central Indiana this afternoon and into the
evening hours. A few rumbles of thunder will also be possible in the
stronger cells this afternoon. Satellite imagery shows widespread Cu
across the region this afternoon under a backend vort max.

At the surface, surface high pressure and lower level subsidence
will help to bring in drier air starting tonight and continuing
throughout the short term period. This, as well as the vort max
exiting to the east, will push the showers out by late this evening.

NW flow will continue aloft into tomorrow, continuing CAA until
then. As a result, temperatures will again drop down to below
freezing tonight prompting another freeze warning from 1 AM to 10
AM. Surface temperatures will then rapidly warm starting around mid
morning with generally pleasant weather expected for the day. Highs
tomorrow will still be below normal, but with temps getting into the
50s, it will be warmer than these past couple of snowy days. Brief
ridging will move in tomorrow night which will start to end the CAA
as winds shift to out of the south. Tomorrow's overnight lows will
still be below normal, but 'only' dropping to the mid 30s. Some
patchy frost will be possible tomorrow night, but with cloud
coverage expected to increase through the night and winds around 5
kts, will hold off on issuing a frost headline for now.

&&

.Long Term...(Friday through Wednesday)
Issued at 359 PM EDT Wed Apr 21 2021

The extended will feature book end systems, otherwise high
confidence in dry weather and quickly moderating temperatures Sunday
through next Tuesday.

Prior to that, after a dry and warmer Friday, under the influence of
high pressure, another upper trough and frontal system will bring a
chance of showers to the area Friday night and Saturday.

Finally, another upper trough, a frontal system and much more warm
and unstable air will bring a chance of thunderstorms to the area by
next Wednesday.

Temperatures will start off on an upswing but still below normal
through the weekend. Then, increasing flow off the Gulf will bring
in much warmer and moist air to the Ohio Valley. Low level thermals
and some sunshine will allow for well above normal temperatures by
Tuesday with 80 degrees possible.

&&

.Aviation...(220000Z TAF Issuance)
Issued at 636 PM EDT Wed Apr 21 2021

IMPACTS:
- Lingering surface gusts 18-22 kts from 280-300 degrees will end
with sunset. Surface winds becoming 260-290 degrees at 4-7 kts by
late evening.

DISCUSSION: Scattered instability shower activity, associated with
an upper level thermal trough, are expected to end by late this
evening with loss of heating. Very brief/localized visibility
restrictions, as well as brief gusty winds, possible in/near the
showers.

As mixing ends with sunset, lingering surface gusts should end.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 1 AM to 10 AM EDT Thursday for INZ021-
028>031-035>049-051>057-060>065-067>072.

&&

Short Term...KH
Long Term...Koch
Aviation...JAS
Hazardous weather outlook, Apr 21, 4:34 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
434 PM EDT Wed Apr 21 2021

INZ021-028>031-035>049-051>057-060>065-067>072-221000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
434 PM EDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM EDT
THURSDAY...Insert Headline Here...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Sub-freezing temperatures expected tonight which will damage
sensitive vegetation. An isolated rumble of thunder is possible
through early this evening in stronger rain showers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 21, 6:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
655 PM EDT Wed Apr 21 2021

INZ049-212315-
Henry-
655 PM EDT Wed Apr 21 2021

...WINDS IN EXCESS OF 30 MPH...HALF INCH HAIL...AND BRIEF HEAVY RAIN
OR SNOW POSSIBLE...

At 652 PM EDT, a thunderstorm was located near New Castle, or 14
miles south of Muncie, moving southeast at 40 mph.

Winds in excess of 30 mph, half inch hail, and brief heavy rain or
snow are possible with this storm.

Locations impacted include...
New Castle, Sulphur Springs, Mooreland, Mount Summit, Straughn,
Cadiz, Springport and Summit Lake State Park.

This includes Interstate 70 between mile markers 127 and 133.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3987 8522 3979 8522 3979 8527 3998 8552
      4008 8541 4008 8537 3999 8520 3988 8520
TIME...MOT...LOC 2252Z 311DEG 36KT 3999 8538

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:46 AM EDTFreeze WarningINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more30 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.